Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Endomorphisms of an extremal algebra


Authors: Herbert Kamowitz and Dennis Wortman
Journal: Proc. Amer. Math. Soc. 104 (1988), 852-858
MSC: Primary 47B38; Secondary 39B70, 46J99
DOI: https://doi.org/10.1090/S0002-9939-1988-0931733-0
MathSciNet review: 931733
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ Ea[ - 1,1]$ denote the extremal algebra on $ [ - 1,1]$ as defined in Bonsall and Duncan, Numerical ranges. II. We show that every nonzero endomorphism $ T$ on $ Ea[ - 1,1]$ has the form $ Tf(x) \to f(Ax + B)$ where $ A$ and $ B$ are real and $ \vert A\vert + \vert B\vert \leq 1$. Further, the endomorphism $ T$ is an automorphism if, and only if, $ B = 0$ and $ A = 1$ or $ -1$, while $ T$ is a nonzero compact endomorphism if, and only if, $ T:f(x) \to f(B)$ for some $ B$ in $ [ - 1,1]$. Also included in this note are several results related to compact endomorphisms of regular commutative semisimple Banach algebras.


References [Enhancements On Off] (What's this?)

  • [1] F. F. Bonsall and J. Duncan, Numerical ranges. II, Cambridge Univ. Press, London, 1973. MR 0442682 (56:1063)
  • [2] Y. Domar, On the Banach algebra $ A\left( \Gamma \right)$ for smooth sets $ \Gamma \subset {R^n}$, Comment. Math. Helv. 52 (1977), 357-371. MR 0477603 (57:17121)
  • [3] Y. Katznelson, An introduction to harmonic analysis, Wiley, New York, 1968. MR 0248482 (40:1734)
  • [4] A. M. Sinclair, The Banach algebra generated by a hermitian element, Proc. London Math. Soc. (3) 24 (1972), 681-691. MR 0305068 (46:4198)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B38, 39B70, 46J99

Retrieve articles in all journals with MSC: 47B38, 39B70, 46J99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0931733-0
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society